About

who am i?

juliana antisteroid
HELLO, this is me on 21 march 2014.

my name is juliana, that’s all you really need to know about me!
if you’re curious, i’m born in 1989.
currently residing in singapore.

i’ve used steroids for a total of 8 years.
the first few years were calm, steroid usage were minimal.
but towards the last few years, i was using steroids on a daily basis, twice a day.
before i know it, i was slathering it as though it’s my moisturizer all over my¬† body.

i’ve quit topical steroids cold turkey sometime in april 2011.
you can drop me an e-mail at sugarcrusted@gmail.com if you need to ask more personal questions relating to TSW.

what is this blog about?

this blog is mainly to share with you my first hand encounter with topical steroid withdrawals (also known as red skin syndrome). i document my recovery as well as share things that i’ve learnt upon reflecting on the past in hope of giving useful tips to new skin warriors who have just embarked on their TSW journey. you can also call me your TSW tour guide, for i’ll show you the things you may see during your TSW journey.

the underlying message is to encourage everyone who are stuck in the seemingly endless topical steroid withdrawal recovery phrase by delivering bite size hope and encouragement in the form of assurance that if i can heal, so can you.

the next step for this blog will be to show the general public the true danger of long term topical steroids usage, filling up the knowledge gap that most dermatlogists created.

what is topical steroid withdrawal?

you can read more about it here. but i shall be a sweetie and summarize it for you.

topical steroid withdrawal is the rebound symptoms when a person addicted to topical steroids stops using topical steroids once and for all. the rebound symptoms looks a lot like the common “worsening eczema” that dermatologist passes off as – spreading rashes, red and dry skin, intense itching. but there is something new – the redness is usually full bodied, and it burns!

what about topical steroid addiction?

we always thought that it’s only possible to get addicted to oral steroids. contrary to popular belief, our skin can get addicted to topical steroids too.

the proposed mechanism by dr fukaya seems legit. the long term application of topical steroids will weaken the skin barrier by thinning the outermost layer of our skin, the weakened skin becomes more susceptible to external stimulus once you stop applying steroids, resulting in “flare ups” once steroid usage cease. what will the rational person do when their rashes come back after stopping steroids? the logical reaction is to apply steroids to make it go away again.

apply steroids -> rashes go away (skin thins) -> stop steroids -> rashes come back -> apply steroids again -> rashes go away again (skin thins even more) -> it’s a cycle.

what is my steroid usage history?

click on the image to read the entire account of my story. because i know you don’t have time to read through that essay.. YOU’RE WELCOME. ;)

i used topical steroids like it’s my moisturizing lotion all over my body towards the last few years of my steroid addicted life. FML i know..

what is my stand on topical steroids?

i named this place antisteroid because i was screwed over badly by steroids, no words can describe the amount of hatred i had for this little miracle drug at that moment. over time, i have realized that my hate for it is unfounded and unnecessary. in fact, if i were to rename my url, it should go along the line of “mostdermsaredumbasses” or “dermatologyfail” or “dermmyass”.

1. topical steroid is not the enemy
you heard me right. our body produce our own steroids, the mere existence of it in our body naturally means that it’s not entirely a evil thing! in fact, we do need steroids to sustain our lives. it’s been given a bad name because of the misuse. just like fire, you can use it to grill awesome marshmellows, you can also use it to set someone on fire. it really depends on how you use it.

it’s okay to use topical steroids sparingly, keeping it within a safe time frame so that you don’t get addicted.

2. misuse of topical steroids is what’s causing the problem
either the dermatologist failed to convey the correct information about the dangers of topical steroid addiction, or the patient failed to heed the medical advice given and used steroids inappropriately (such as using for prolonged periods). i dare say it’s mostly the former that’s causing the lack of correct information in us. pretty sure if we know about the dangers of topical steroid addiction (and how long and painful the TSW is), we wouldn’t have used/misused topical steroids at all.

10 thoughts on “About

  1. I am so sorry for your troubles. I recently diagnosed myself with steroid atrophy after having been prescribed topical steroids for 5 years for a spider bite. I am withdrawing from steroids now and i am wondering if when you were withdrawing from topical steroids, did you get a medicinal type taste in your mouth? Or smell a medicinal smell from your pores or urine? Also, did you feel hot and cold a lot, from moment to moment, kind of like what people describe with menopause?

    • hi laurie!

      they prescribe steroids of a spider bite? seriously!?!?! i feel bad for you.

      i did not get a medicinal type taste in my mouth. if there were, i probably didn’t notice it since i was drinking water almost all the time.

      i did get a medicinal smell from my urine. i won’t call it medicinal smell though. it just didn’t smell like normal urine.

      and i definitely felt hot and cold all the time.

    • hi clint,

      i can’t say for sure. i was told that the topical steroids don’t stay in our system for longer than a week. but the damage that it has caused to my skin takes years to repair. not sure which you’re asking about?

    • hello helen,

      i guess you can supplement your skin with good hydration and moisturization to make your thin skin more resilient. The skin will repair itself over time, i don’t know if there are things we can do to speed that up!

      in the mean time, you can hydrate your skin with lotions containing ingredients that work like our natural moisturization factor (like hyaluronic acid). seal in the moisture with natural oils that mimic the lipids in our skin. eat healthy and leave the rest to your body!

      as for visible veins, i think the only options for now is laser or IPL treatments.

      hope that helps!

  2. Your blog is so helpful to me as I’m going through TSW. Yesterday was my day 90, so I’ve got a while to go. Thank you for being so open and honest, and for sharing your photos. It’s thanks to people like you that I made the decision to stop using TS and start healing. I have a lot of pain and edema in my hands and ankles right now, but I’m getting through it. You can check out my blog at http://breakingupwitheczema.wordpress.com if you want.

    You look gorgeous and happy now – so glad that your skin is glowing and healthy!

    • hello there! thanks for the heads up! and you are most welcome! it makes me really happy to know that I am
      able to influence a person to make the tough decision to stop feeding the steroid addiction.

      3 months in already? give yourself a pat on your shoulder! you did well!

      stay strong and keep believing :) there is light at the end of the tunnel!

      xoxo
      Juliana

  3. Hi, I’m beginning to understand that I have become addicted to TS. I am wanting to stop and was on day 3, off oral prednisone & any topical ointment and my skin and whole body hurt so badly I was crying and curled up. Had been awake only a few hours in these past 3 days, and I broke down and added some ts with my ointment moisturizer. I’m so bummed out. I feel like I’m too weak. It did stop some pain to where I could tolerate living, but they don’t work like they used to, not at all…I’m so scared to stop, it’s almost not practical I am completely incapable of my everyday activities when my skin is being nasty, I feel like there’s no end. I want nothing more to have my pretty skin with sometimes eczema back, I will need to stop completely. I hope I can learn more how to control the pain and cope as well as find moral support through your blog. It has become reassuring to learn there’s hope and I won’t have to live like this forever, but the reality of the recovery process brings me no comfort. thanks for listening and thanks for sharing!

    • hello bazarbra,

      i’m sorry to hear about your pains :( the initial stages of TSW will be very foreign and new, and therefore extremely painful as you have never experienced it before. once that stage has past, things will become relatively easier.

      if you are able to have your family take care of you, that’d be best because like you said, we become almost completely incapable of our everyday activities. we are reduced to infants, and definitely need care from others.

      i only stopped topical steroids because i realized i have no other way. that being said, it is a very important decision that requires some planning (in terms of care), do plan it out before stopping once an for all!

      i hope you followed your doctor’s instructions to stop oral prdnisone by stepping it down bit by bit.

      i hope you are able to find strength either from within or from my blog.

      stay strong and good luck!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s